Alert archive / Colorado / Tornado Warnings in 2005

Tornado Warning 37, NWS Goodland, KS

July 1, 2005Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 1, 2005, 2:49 PM MDT for Yuma County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 2:49 PM MDT (20:49 UTC)
Expired
Jul 1, 2005, 3:30 PM MDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:03 PM MDTHAIL 0.8819 N Eckley, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 012053
TORGLD
COC125-012130-
/O.NEW.KGLD.TO.W.0037.050701T2049Z-050701T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 330 PM MDT

* AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES         
  SOUTHEAST OF CLARKVILLE...MOVING EAST AT 15 MPH. IN ADDITION TO THE 
  TORNADO...HAIL UP TO THE SIZE OF QUARTERS IS ALSO POSSIBLE WITH    
  THIS STORM.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL NORTHERN YUMA COUNTY THROUGH 310 PM MDT.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

LAT...LON 3993 10227 4044 10227 4043 10278 3992 10280

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 1, 1:45 AM MDT, 13 hours 4 minutes earlier.

Area forecast discussion, Jul 1, 1:45 AM MDT, 13 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 AM MDT FRI JUL 01 2005

.DISCUSSION...THE MID/UPPER FLOW HAS TRANSITIONED TO NORTHWEST
ACROSS THE CENTRAL HIGH PLAINS AS THE CLOSED LOW NORTH OF THE GREAT
LAKES AREA MOVES EASTWARD AND THE SUBTROPICAL RIDGE REMAINS CONFINED
TO FAR WEST TEXAS/SOUTHERN ARIZONA/NEW MEXICO.

A SUBTLE SHORT WAVE OVER THE GREAT BASIN AREA WILL DRIFT EASTWARD
AND APPROACH THE CENTRAL HIGH PLAINS THIS AFTERNOON. AT THE
SURFACE...MOIST SOUTHEASTERLY UPSLOPE FLOW WILL ALLOW FOR SOME
MOISTURE RETURN ALLOWING THE ATMOSPHERE TO BECOME MODERATELY
UNSTABLE AS HIGH TEMPERATURES CLIMB TO AROUND 90. EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP BETWEEN 18-20Z ALONG A DIFFUSE DRY LINE
JUST WEST OF THE KANSAS/COLORADO BORDER AREA. THE ACTIVITY WILL
DRIFT EAST/SOUTHEAST THROUGH THE EVENING HOURS. WITH UPPER WAVE AND
EXPECTED INSTABILITY/SHEAR...SEVERE THUNDERSTORMS WILL BE LIKELY
ACROSS THE AREA BY LATE AFTERNOON/EVENING. KEPT A SCATTERED MENTION
THROUGH THE EVENING HOURS ENDING FROM WEST TO EAST SHORTLY AFTER 06Z.

THE SUBTROPICAL RIDGE AMPLIFIES ON SATURDAY WITH SOME DEGREE OF
DOWNSLOPE WARMING EXPECTED TO INCREASE TEMPERATURES QUITE
DRAMATICALLY WITH HIGHS CLIMBING INTO THE UPPER 90S/AROUND 100.
COOLEST READINGS WILL REMAIN IN THE EASTERN ZONES WHERE DEGREE OF
DOWNSLOPE IS LESS CERTAIN. MUCH OF THE WESTERN TWO THIRDS OF THE
FORECAST AREA SHOULD REMAIN CAPPED WITH WARM/DRY MID LEVEL AIR. THE
EASTERN THIRD REMAINS MORE UNCERTAIN AND WILL LIKELY KEEP AN
ISOLATED LATE AFTERNOON OR EVENING MENTION AS BOUNDARY APPROACHES
LATE IN THE PERIOD.

BOUNDARY WILL BE DRAPED ACROSS THE AREA ON SUNDAY WITH SCATTERED
AFTERNOON THUNDERSTORMS POSSIBLE ALONG AND SOUTH OF BOUNDARY.
SHEAR/INSTABILITY WOULD SUPPORT SEVERE WORDING IN THE HWO AND
CONTINUED TO TREND POPS UP THROUGH THE LATE AFTERNOON/EVENING HOURS.
LOCATIONS NORTH OF THE BOUNDARY WILL COOL INTO THE UPPER
80S...HOWEVER LOCATIONS SOUTH SHOULD REMAIN IN THE MID/UPPER 90S.

DAYS 4 THROUGH 7...NO CHANGES PLANNED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, Jul 1, 10:33 AM MDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT FRI JUL 1 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1033 AM MDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

MODERATE INSTABILITY ALONG AND AHEAD OF A DRY LINE OVER EASTERN
COLORADO WILL RESULT IN SCATTERED THUNDERSTORMS DEVELOPING AFTER 1 PM
MDT. IN ADDITION AN UPPER LEVEL DISTURBANCE OVER SOUTHERN WYOMING
WILL MOVE SOUTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING.
THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO WILL THEN SPREAD
EASTWARD INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THROUGH THE LATE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BECOME SEVERE
WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSETTLED WEATHER PATTERN WILL BRING A CHANCE FOR LATE AFTERNOON
AND EVENING THUNDERSTORMS THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

LAMMERS

In the hours before

Special weather statement, Jul 1, 1:45 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT FRI JUL 1 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020300-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
145 PM MDT (245 PM CDT) FRI JUL 1 2005

...SEVERE THUNDERSTORM WATCH NUMBER 573 IN EFFECT UNTIL 9 PM MDT
(10 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 573 UNTIL 9 PM MDT (10 PM CDT) FOR THE FOLLOWING COUNTIES IN
THE TRI-STATE AREA.

IN COLORADO: CHEYENNE...KIT CARSON AND YUMA

IN SOUTHWEST NEBRASKA: DUNDY...HITCHCOCK AND RED WILLOW

IN NORTHWEST KANSAS: CHEYENNE...RAWLINS...DECATUR...NORTON...
GRAHAM....SHERIDAN...THOMAS...SHERMAN...WALLACE...LOGAN...GOVE...
GREELEY AND WICHITA

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING WILL BE POSSIBLE. REMEMBER...A SEVERE
THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE
AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS
AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:18 PM MDTSevere Thunderstorm WarningGLDYuma42 min
Jul 1, 2:36 PM MDTTornado WarningGLDYuma39 min
Jul 1, 3:05 PM MDTSevere Thunderstorm WarningGLDYuma18 min
Jul 1, 3:51 PM MDTSevere Thunderstorm WarningGLDYuma24 min
Jul 1, 4:10 PM MDTSevere Thunderstorm WarningGLDYuma50 min
Jul 1, 4:57 PM MDTSevere Thunderstorm WarningGLDYuma25 min

Nearby

Tornado Warnings in Colorado, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.